For some time I heard about the opioid epidemic, but I never thought I was a part of it. I thought opioids meant hard drugs like opium or cocaine. I didn’t associate the tranquilizer I was taking with the opioid epidemic.
For 20 years I was addicted to Xanax without knowing it. Like most addictions, it had began gradually and, because it was a prescription drug, I was taking it with the support of a physician. I thought it was perfectly fine.
Twenty years ago I was scheduled to have heart surgery and the surgeon prescribed Xanax to help me with the pain and anxiety. Everybody was taking tranquilizers those days. What could be the harm? It certainly did reduce my anxiety. For a couple of years I took it as needed. Then I began using it to quell my anxiety when I slept. Again, I took it as needed. After a year of so of this, I began using it nightly. Yet, even though I took it nightly, I didn’t think I was addicted. Nor did I try to stop to prove whether or not I was addicted. I knew that if I didn’t take it I couldn’t sleep. So I just kept taking it.
The little blue pills became my nightly comfort. They ensured me I would get a night’s sleep and the next day I would be able to function normally. I didn’t think myself abnormal, just a normal guy taking a harmless tranquilizer. I kept the little blue pills in the bathroom and looked at them fondly.
I went through several primary doctors during the 20 years and each prescribed Xanax without questioning me or discussing with me the side effects of the drug or of the difficult withdrawal I would have to go through in order to detoxify my body (a process that could be fatal for elderly men). I had no idea there was any withdrawal.
Then, after 20 years, my most recent primary physician retired and I had to shop around for a new physician. I found one in my network who had great reviews. I scheduled the first visit and wrote down all my medications. When he saw my medications, his eyes stopped on Xanax “Why do you take this?” he asked. I told him I took it to sleep. He mentioned another drug which he thought was better, less addictive. He looked alarmed. The government was putting pressure on doctors to get patients off of opioids.
I had to cut short my first visit because I had an appointment, which left the doctor wondering how reliable I would be as a patient. Nevertheless, he prescribed the Xanax the next time I ran out. However, when that prescription was used up and I called for another prescription, he hesitated. He called to discuss it with me, but I was busy when he called. I returned his call but he was busy. We were unable to talk. Meanwhile, I had run out of Xanax and was suddenly thrown into withdrawal.
I went to the doctor’s office and asked the women at the desk to get a new prescription from the doctor. A women at the desk said he was hesitating because he wasn’t sure if I was coming in for another appointment (since I had left suddenly during the first visit). I assured her I was and reminded her I had scheduled another appointment in a month. I thought all would be all right. But I still did not receive a new prescription. In a panic I wrote the doctor a letter, apologizing for ending the first visit abruptly and suggesting that he prescribe the drug until our next visit, when I would be amenable to getting off Xanax or changing to a different medication.
Unfortunately, for some reason the doctor did not get my letter until a week later, at which time he prescribed Xanax. By that time I was already eight days into withdrawal. Now that I had gone that far, I decided to continue the withdrawal and to not take anymore Xanax. At the same time I quickly educated myself about the side effects of long-term Xanax use and the facts and figures about withdrawal.
I read with some shock and sadness that Xanax could cause memory loss if taken over a long-term period. I had noticed this memory loss but had relegated it to old age. I had noticed that I was having a harder time talking and remembering words. Words I had used all my life were now escaping me. Or I would be on the computer and I would have an idea to go to another page to look something up, and I would go to the other page and then forget what I wanted to look up. There were other side effects such as irritability and snapping at people. I had snapped at my wife on occasion and felt bad about it.
The withdrawal lasted three weeks. Who know? The first week I had five consecutive sleepless nights. There was a wall. Each time I hit the wall, I would feel myself crossing it to sleep, but my body would flinch and I would wake up. It was as if part of my body was an enemy. “No, you can’t sleep unless you have Xanax,” it seemed to say. During the days I was lethargic. I pushed myself to teach classes and perform psychotherapy while in a twilight state. Once I stumbled over a chair during class and a student asked if I was all right. On the seventh sleepless night I had hallucinations. I would close my eyes and see old paintings and photos drifting across my vision. When I opened them I saw my bedroom. “Oh, my god, I’m losing it!” I thought. This went on for an hour.
Finally, on the eighth night, I fell into a deep sleep. When I woke up I couldn’t walk. My sense of balance was gone. I kept working my way around my room, holding on to furniture. I had to call in sick. After a few more nights of sleep the dizziness subsided. It felt as if all the anxiety I had medicated with Xanax for years had now filled my body, overwhelming it, affecting my sense of balance.
The second week of withdrawal was milder; I was sleeping off and on, but I was still feeling tense and tired during the day. Time was in slow motion. The third week was much better and I could resume my work life. There was a little insomnia and a little residue of anxiety, but it was manageable.
At last I was back to normal. After three weeks, I felt very good. I felt strong and grounded and was sleeping without Xanax and it was refreshing. I no longer had the Xanax feeling during the day of being slightly drowsy, but instead a “me” feeling of being who I naturally was. Being who I naturally was, complete with anxiety and clarity, was a wondrous thing. I hadn’t been me for 20 years. It was good to be home.